Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 18, 2017, 12:36 AM MDT for Doña Ana County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2017, 12:36 AM MDT (06:36 UTC)
- Expired
- Jul 18, 2017, 3:00 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Doña Ana County, NM
The radar
The El Paso radar (KEPZ), 40 km from the middle of the area, began a volume at 06:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 1:00 AM MDT | FLASH FLOOD | Mesquite, NM | COUNTY ROAD CREWS ARE WORKING TO CLEAR ROCKS... MUD... AND DEBRIS OFF OF SEVERAL ROADS IN THE MESQUITE AREA. SHOULDERS REMAIN FLOODED WHERE DITCHES OVERFLOWED. EVENT TIME ESTIMATED BASED ON TIMING OF HEAVY RAINFALL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 00:00Z, 6.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 2461 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
468 WGUS54 KEPZ 180636 FFWEPZ NMC013-180900- /O.NEW.KEPZ.FF.W.0012.170718T0636Z-170718T0900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service El Paso TX 1236 AM MDT TUE JUL 18 2017 The National Weather Service in El Paso has issued a * Flash Flood Warning for... Central Dona Ana County in south central New Mexico... * Until 300 AM MDT * At 1234 AM MDT, Doppler radar indicated thunderstorms producing heavy rain along the Rio Grande Valley from Las Cruces southward to San Miguel and Mesquite. Flash flooding is expected to be in progress or to begin shortly. * Some locations that will experience flooding include... Las Cruces... San Miguel... Mesilla... San Miguel In Dona Ana County... Mesquite... Nmsu Main Campus... and Vado. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3229 10674 3215 10666 3213 10674 3229 10682 $$ BIRD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:25 PM MDT, 9 hours 11 minutes earlier.
Area forecast discussion, Jul 17, 3:25 PM MDT, 9 hours 11 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 325 PM MDT Mon Jul 17 2017 .SYNOPSIS... Expect scattered thunderstorms this evening over southwestern New Mexico, with isolated thunderstorms elsewhere. Thunderstorm coverage will decrease on Tuesday, with improving chances late Wednesday and Thursday. While overall the Monsoon has been relatively lacking this summer, longer range trends suggest improvement in the overall pattern bringing more moisture to the area by the weekend as an area of high pressure aloft shifts to our east. && .DISCUSSION... The subtropical ridge is stretched out from southern California to Missouri with dual centers over far northern Arizona and SE Kansas, separated by a weak trough over western Nebraska. Water Vapor and RAP 200mb streamlines show an upper tropospheric low over eastern Chihuahua and a weaker one over SE New Mexico. The latter feature may not have initialized well with the models, but the NAM/GFS/RAP all show an elongated PV anomaly in this area. Convection has been slightly enhanced in this area compared to the south-central NM lowlands, but mostly has been struggling to survive when moving off the relatively higher terrain of the various desert mountain ranges. Convection started a little early in Southwest New Mexico where moisture remains a little deeper (PWs ~1.40" per GOES-16 before cloud cover expanded, surface dewpoints in the lower-60s). The Gila has been pretty quiet, but water vapor imagery shows an area of subsidence/drying aloft overhead which should drift WSW heading into this evening. Overall best precip coverage this evening will be in SW New Mexico, with storms likely to spread into the Gila over the next couple of hours. Expect Isolated coverage elsewhere, with 20 coverage for most of El Paso and Dona Ana Counties. Overall activity should really ramp down after sunset as SW New Mexico gets "worked over" and weaker instability is unable to keep storms going in the central and eastern parts of the CWA. For Tuesday, our little upper level feature shifts into the Boot Heel Region, but low level flow becomes weak, with available moisture diminishing, and weakening instability. The relative focus for thunderstorms will continue to be over far SW New Mexico, but overall activity will be down a little from today. On Wednesday, another upper level system -- either an inverted trough (NAM) or close upper-tropospheric low (GFS) rolls into the area. Despite the more favorable dynamics for lift, poor low-level moisture, and H5 temps increasing to around -4C result in weak instability through the day. Cooler air aloft (-7C at H5) comes in during the evening/overnight hours. Still need to watch Wednesday closely in case moisture/instability improves or cooler air aloft moves in a little faster. This system lingers in the area Thursday, and should bring an increase in thunderstorm coverage then. Overall signs early next week point to a broader area of better moisture aloft as the subtropical ridge shifts to the east and upper level flow becomes southeasterly. && .AVIATION...Valid 18/00Z-19/00Z... P6SM SCT-BKN060-080 BKN-OVC200-250 through much of the period. Scattered to numerous VRB20G35KT 1-3SM TSRA BKN020-040 west of KTCS- KDMN line and isolated to the east. Storms will mainly occur before 04Z and again after 16Z, but isolated storms may continue through night. && .FIRE WEATHER... Monsoon pattern in full force now with good moisture over region and daily thunderstorm chances. Best chances for the next couple of days will remain west of the river and mountains, but spread across the entire area by Thursday and continuing into next week. Temperatures will be near normal with relative humidities remaining above 20-25 percent for the lowlands and above 35 percent in the mountains. Winds generally east to southeast 5 to 15 mph through the period as easterly flow deepens over region. && .PRELIMINARY POINT TEMPS/POPS... El Paso 73 93 75 91 / 20 10 10 10 Sierra Blanca 68 88 70 89 / 20 10 20 20 Las Cruces 68 92 70 93 / 30 10 20 10 Alamogordo 68 92 69 93 / 20 20 20 20 Cloudcroft 50 70 51 71 / 20 30 30 30 Truth or Consequences 69 93 70 95 / 30 20 20 20 Silver City 62 84 64 89 / 40 50 40 50 Deming 68 92 70 94 / 30 10 20 20 Lordsburg 67 90 68 93 / 30 40 40 30 West El Paso Metro 72 92 75 90 / 20 10 20 10 Dell City 69 92 69 90 / 20 10 10 10 Fort Hancock 72 93 76 91 / 20 10 10 20 Loma Linda 66 85 67 84 / 20 10 20 20 Fabens 72 93 74 92 / 20 10 10 20 Santa Teresa 69 92 73 91 / 20 10 20 10 White Sands HQ 70 92 71 91 / 20 10 20 20 Jornada Range 67 92 68 94 / 30 10 20 10 Hatch 67 93 68 94 / 30 10 20 20 Columbus 69 92 70 93 / 30 10 20 20 Orogrande 70 92 72 93 / 20 10 20 20 Mayhill 54 78 55 80 / 20 30 20 20 Mescalero 54 79 56 83 / 20 30 20 20 Timberon 54 77 55 79 / 20 30 30 30 Winston 58 84 60 87 / 40 40 40 40 Hillsboro 64 88 65 93 / 30 30 30 30 Spaceport 67 92 69 94 / 30 20 20 20 Lake Roberts 54 84 53 86 / 40 60 50 50 Hurley 62 86 63 90 / 30 40 40 40 Cliff 60 88 61 94 / 40 50 40 40 Mule Creek 60 87 65 90 / 40 60 50 50 Faywood 62 86 63 90 / 30 30 30 30 Animas 67 91 69 94 / 40 30 30 30 Hachita 66 91 68 94 / 30 20 30 20 Antelope Wells 65 89 67 92 / 40 40 30 40 Cloverdale 62 83 65 87 / 40 50 40 40 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 25-Hardiman/26-Grzywacz
Hazardous weather outlook, Jul 17, 11:36 AM MDT, 13 hours before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1136 AM MDT Mon Jul 17 2017 NMZ401>417-TXZ418>424-181700- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1136 AM MDT Mon Jul 17 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered afternoon thunderstorms will mainly be focused over southwestern New Mexico as well as Otero and Hudspeth Counties, with spotty coverage in-between. Some storms, especially in SW New Mexico, will be slow-moving and could produce highly localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm coverage will remain focused over the higher terrain and far SW New Mexico on Tuesday. An approaching upper level disturbance from the east may bring an up-tick in storm coverage Wednesday night. Longer range forecasts suggest a broader push of upper level moisture late in the week, bringing better conditions for higher thunderstorm coverage, and a better chance at localized heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters are always encouraged to report significant weather via phone or via Twitter by referencing @NWSElPaso. Hardiman
In the hours before
Local storm report, Jul 17, 7:09 PM MDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
709 PM MDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD LA LUZ 32.98N 105.94W
07/17/2017 OTERO NM TRAINED SPOTTER
A HALF INCH OF RAIN FELL IN 30 MINUTES CAUSING MINOR
STREET FLOODING.
&&
EVENT NUMBER EPZ1700305
JARSpecial weather statement, Jul 17, 7:36 PM MDT, 5 hours before
Special Weather Statement National Weather Service El Paso TX 736 PM MDT MON JUL 17 2017 NMZ412>415-417-180215- Southern Tularosa Basin NM-Central Tularosa Basin NM-Otero Mesa NM- West Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 736 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL OTERO COUNTY UNTIL 815 PM MDT... At 735 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles west of Timberon, moving northwest at 20 mph. Dime size hail and winds in excess of 45 mph will be possible with this storm. Locations impacted include... Oliver Lee State Park Highway 54 between Orogrande and Boles Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3254 10572 3245 10590 3268 10615 3283 10588 TIME...MOT...LOC 0135Z 147DEG 19KT 3259 10588 LANEY
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 6:59 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 17, 7:36 PM MDT | Special Weather Statement | EPZ | Otero | 39 min |
| Jul 17, 8:13 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 47 min |
| Jul 18, 12:02 AM MDT | Areal Flood Advisory | EPZ | Doña Ana | 118 min |
| Jul 18, 12:00 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 18, 2:38 PM MDT | Special Weather Statement | EPZ | Otero | 52 min |
| Jul 18, 5:28 PM MDT | Special Weather Statement | EPZ | Doña Ana | 47 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.